Thunderstorm Wind, Texas
- When
- March 23, 6:08 PM CST
- Where
- Texas County, 0.89 mi NW of (Guy)guymon Muni Arp
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 36.690, -101.510
Severe weather was predominant across the central and western Panhandles. As an upper level worked its way east toward the Four Corners region, this helped to bring in some good mid level moisture.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
Severe weather was predominant across the central and western Panhandles. As an upper level worked its way east toward the Four Corners region, this helped to bring in some good mid level moisture. Although the low level moisture was not as pronounced, enough mid level instability and a strong mid level jet allowed did set the stage for discrete supercells. A surface low also formed in SW Kansas which helped to compact surface isobars and increase surface winds which eventually set up a dryline across the far western Panhandle which was the local initiation for these thunderstorms. Meso-analysis of 1000-1500 MLCAPE and DCAPE with 0-6 bulk shear around 50 kts allowed for discrete supercells. In-conjunction with cold mid-level temperatures moving closer to the Panhandles in association with the main upper level low, large hail and gusty winds were the main threat wit these storms. The result of the afternoon were many severe wind reports and hail size as big as 1.5.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Mar 23, 5:20 PM CST, 48 minutes earlier.
Area Forecast Discussion
National Weather Service Amarillo TX
620 PM CDT Thu Mar 23 2017
.AVIATION...
00Z issuance...Mix of conditions possible during severe
thunderstorms tonight. Thunderstorms will have erratic winds and
will be pushing easterly across the area. Expect storms to be out
by 06Z. Southwesterly winds after 06Z will be around 20 gust 30
and increasing after 14Z as they turn northerly with gusts up to
60kts. Low clouds will push in with the northerly winds as well,
but right now are not expected to drop below 3000agl.
Beat
&&
.PREV DISCUSSION... /Issued 440 PM CDT Thu Mar 23 2017/
SHORT TERM...
See mesoscale discussion below.
Simpson
LONG TERM...
Not much has changed forecast-wise. Tomorrow is still looking
very windy on the backside of the low. Winds tomorrow could gust
up to 70 mph. These north winds will limit our heating potential
tomorrow to slightly below climatological norms. Precip will be
likely in the OK Panhandle and northern TX Panhandle with the wrap
around moisture. Mid- level height rises on Saturday will bring
surface temps back up into the 70s. The next upper level shortwave
passes through the central Plains on Sunday and may bring some
glancing precip to very northern sections of the OK Panhandle.
Weather remains calm for the beginning of the work week as ridging
builds into the area. By mid week there is another chance for
thunderstorms. Models are still very diverse on solutions for both
timing and location of the next big system. Long range solutions
seem to be trending more towards the GFS solution with deepening
and slowing the system from Tuesday to Wednesday/Thursday time
frame. This will continue to need watching for more trends to nail
any details down, but it does seem to bring a good chance for
precip to the area.
Beat
FIRE WEATHER...
After this afternoon's critical fire weather conditions settle
down, elevated fire weather is possible on Sunday for portions
of the southern TX Panhandle. The remainder of next week looks to
stay calm for fire weather concerns.
Beat
&&
.AMA Watches/Warnings/Advisories...
TX...Wind Advisory until 8 PM CDT this evening for the following
zones: Armstrong...Carson...Collingsworth...Dallam...Deaf
Smith...Donley...Gray...Hansford...Hartley...Hemphill...
Hutchinson...Lipscomb...Moore...Ochiltree...Oldham...
Potter...Randall...Roberts...Sherman...Wheeler.
High Wind Watch from Friday morning through Friday evening for
the following zones: Armstrong...Carson...Collingsworth...
Dallam...Deaf Smith...Donley...Gray...Hansford...Hartley...
Hemphill...Hutchinson...Lipscomb...Moore...Ochiltree...
Oldham...Potter...Randall...Roberts...Sherman...Wheeler.
Red Flag Warning until 7 PM CDT this evening for the following
zones: Dallam...Deaf Smith...Hartley...Oldham.
OK...High Wind Watch from Friday morning through Friday evening for
the following zones: Beaver...Cimarron...Texas.
Red Flag Warning until 7 PM CDT this evening for the following
zones: Cimarron.
&&
16/16Hazardous Weather Outlook National Weather Service Amarillo TX 401 PM CDT Thu Mar 23 2017 OKZ001>003-TXZ001>020-241200- Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb- Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson- Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth- 401 PM CDT Thu Mar 23 2017 This Hazardous Weather Outlook is for the Texas and Oklahoma Panhandles. .DAY ONE...This Afternoon and Tonight. Thunderstorms are possible through the late evening hours. The potential for severe weather will exist across both Panhandles during this time with up to golf ball size hail and wind gusts between 60 and 70 mph as the primary threats. A Wind Advisory remains in effect for the Texas Panhandle through early evening where south to southwest winds of 30 to 40 mph with gusts over 50 mph will be possible. A Red Flag Warning remains in effect for the far western Texas and Oklahoma Panhandles where winds will be 30 to 40 mph and relative humidity values will be 12 to 20 percent. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. It will be windy across western and central parts of the Texas and Oklahoma Panhandles on Friday when sustained wind speeds of 30 to 45 mph will be possible. Gusts will range from 45 to 60 mph. A High Wind Watch has been issued for the entire Texas and Oklahoma Panhandles. Thunderstorms are possible again on Sunday and Tuesday through Thursday. At this time, the threat for severe weather appears to be low on these days. Elevated fire weather conditions will be possible for portions of the Panhandles on Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation is requested this evening. Area fire managers and emergency management should be alert for elevated fire weather conditions on Sunday.
Special Weather Statement National Weather Service Amarillo TX 528 PM CDT THU MAR 23 2017 OKZ001-002-TXZ001-002-006-232315- Cimarron OK-Texas OK-Hartley TX-Sherman TX-Dallam TX- 528 PM CDT THU MAR 23 2017 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN TEXAS...EASTERN CIMARRON...NORTHWESTERN SHERMAN...EASTERN DALLAM AND NORTHEASTERN HARTLEY COUNTIES UNTIL 615 PM CDT... At 527 PM CDT, Doppler radar was tracking strong thunderstorms along a line extending from 7 miles south of Griggs to 7 miles northwest of Hartley. Movement was northeast at 60 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with these storms. Locations impacted include... Dalhart, Stratford, Hartley, Keyes, Eva, Conlen, Griggs and Sturgis. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take shelter in a sturdy building if threatening weather approaches. Frequent cloud to ground lightning is occurring with these storms. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3582 10237 3594 10272 3699 10218 3699 10156 TIME...MOT...LOC 2227Z 210DEG 76KT 3649 10215 3594 10252 JC
Special Weather Statement National Weather Service Amarillo TX 550 PM CDT THU MAR 23 2017 TXZ006-011-016-232330- Hartley TX-Deaf Smith TX-Oldham TX- 550 PM CDT THU MAR 23 2017 ...SIGNIFICANT WEATHER ADVISORY FOR OLDHAM...DEAF SMITH AND HARTLEY COUNTIES UNTIL 630 PM CDT... At 549 PM CDT, Doppler radar was tracking strong thunderstorms along a line extending from 15 miles northeast of Romero to 5 miles southeast of Bootleg. Movement was northeast at 60 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with these storms. Locations impacted include... Vega, Hartley, Channing, Adrian, Bootleg, Romero and Simms. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take shelter in a sturdy building if threatening weather approaches. Frequent cloud to ground lightning is occurring with these storms. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3475 10302 3600 10294 3596 10227 3475 10247 TIME...MOT...LOC 2249Z 203DEG 54KT 3581 10268 3476 10277 JC
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
553 PM CDT THU MAR 23 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0541 PM TSTM WND GST 7 N BOOTLEG 34.93N 102.81W
03/23/2017 M61 MPH DEAF SMITH TX BROADCAST MEDIA
61 MPH WIND GUST MEASURED AT SCHOOLNET SITE AT WALCOTT.
&&
EVENT NUMBER AMA1700252
TLHSpecial Weather Statement National Weather Service Amarillo TX 623 PM CDT THU MAR 23 2017 OKZ001-002-240015- Cimarron OK-Texas OK- 623 PM CDT THU MAR 23 2017 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN TEXAS AND SOUTHEASTERN CIMARRON COUNTIES UNTIL 715 PM CDT... At 623 PM CDT, Doppler radar was tracking strong thunderstorms along a line extending from 4 miles southeast of Wilburton to 9 miles east of Griggs. Movement was northeast at 600 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with these storms. Locations impacted include... Goodwell, Eva, Griggs, Hough and Sturgis. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take shelter in a sturdy building if threatening weather approaches. Torrential rainfall is also occurring with these storms, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with these storms. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && A severe thunderstorm watch remains in effect until 1000 PM CDT for the Panhandle of Oklahoma...and the Panhandle of Texas. LAT...LON 3651 10166 3650 10226 3699 10201 3700 10127 TIME...MOT...LOC 2323Z 217DEG 43KT 3702 10172 3659 10195 JC
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
636 PM CDT THU MAR 23 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0631 PM HAIL 3 N HEREFORD 34.87N 102.40W
03/23/2017 E0.88 INCH DEAF SMITH TX BROADCAST MEDIA
NICKEL SIZE HAIL REPORTED A FEW MILES NORTH OF HEREFORD
ON 385
&&
EVENT NUMBER AMA1700253
TLHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
702 PM CDT THU MAR 23 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0653 PM HAIL 3 E VEGA 35.25N 102.37W
03/23/2017 E1.00 INCH OLDHAM TX BROADCAST MEDIA
REPORTING QUARTER HAIL 3 MILES EAST OF VEGA ON I-40...
HAIL NOW SHIFTING NORTH OF HWY
&&
EVENT NUMBER AMA1700254
TLHThe Amarillo radar (KAMA), 163 km away, was scanning. The volume nearest the first event began at 00:09 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2017Every state in 2017This day in weather historyWarnings in Oklahoma, March 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 687383.